Case Presentation: A 36-year-old male with a history of IV drug use presented with right upper extremity (RUE) pain that started after he used IV methamphetamine. Physical exam revealed tachycardia and erythema, edema, and blistering of the RUE. Labs showed WBC 26.7, sodium 129, and lactic acid 3.1. CT RUE revealed moderate soft tissue edema with concerns for severe cellulitis. Patient was started on vancomycin and piperacillin/tazobactam. The following day, he developed bluish discoloration of the fingertips with diminished radial pulse in the RUE, requiring urgent fasciotomy for compartment syndrome. Hospital course was complicated by rhabdomyolysis with acute kidney injury and hyperkalemia, as well as hyponatremia down to 120. On hospital day 7, patient became agitated, was not oriented, and started to experience visual hallucinations. Encephalopathy persisted despite adequate pain control, continued dose-adjusted antimicrobials with negative repeat infectious workup, correction of sodium to 133, improvement of renal function, and the use of antipsychotics. On hospital day 11, piperacillin/tazobactam was discontinued and switched to cefepime and metronidazole. Over the next 2 days, patient’s mental status improved with resolution of the hallucinations. He had no recollection of the preceding 2 weeks.
Discussion: Encephalopathy is one of the most common complaints a physician will encounter. There are many etiologies that need to be investigated, including medications or drugs, infection, retention of urine and stool, intracranial pathologies, and metabolic causes, among others. At the onset of his altered mental status, our patient had several of these. However, due to the fact that his encephalopathy persisted despite correction of these possible precipitants, and his improvement when changing antibiotics, his change in mental status was most likely due to the piperacillin/tazobactam rather than some other cause.Piperacillin/tazobactam is generally well tolerated. The most common adverse effects are gastrointestinal (diarrhea, constipation, nausea, and vomiting), dermatologic (skin rash and pruritis), and infusion-related reactions (pain and phlebitis). Encephalopathy is rare. Two previous case reports have documented changes in mental status in patients with impaired renal function, whether or not appropriate dose adjustments were made. Both improved following drug removal with hemodialysis.[2,3]Onset of encephalopathy after piperacillin/tazobactam administration is typically between 1.5 and 7 days. The mechanism is not completely understood. It may be related to the concentration of the drug, as both patients in the case reports above had serum piperacillin levels that were greater than the therapeutic range. Other possible mechanisms include inhibition of gamma-aminobutyric acid (GABA) transmission due to similarities between GABA and the beta-lactam structure of piperacillin or direct binding to benzodiazepine receptors modifying neuronal excitability and reducing inhibition. Once the medication is discontinued or removed, improvement is noted within hours to days.
Conclusions: Encephalopathy can be one of the most difficult diagnoses to evaluate. When more common precipitants have been ruled out, one has to begin to investigate less common etiologies. This includes the antimicrobials the patient is receiving.